Advertisement

Method of Distributions for Uncertainty Quantification

  • Daniel M. TartakovskyEmail author
  • Pierre A. Gremaud
Reference work entry

Abstract

Parametric uncertainty, considered broadly to include uncertainty in system parameters and driving forces (source terms and initial and boundary conditions), is ubiquitous in mathematical modeling. The method of distributions, which comprises PDF and CDF methods, quantifies parametric uncertainty by deriving deterministic equations for either probability density function (PDF) or cumulative distribution function (CDF) of model outputs. Since it does not rely on finite-term approximations (e.g., a truncated Karhunen-Loève transformation) of random parameter fields, the method of distributions does not suffer from the “curse of dimensionality.” On the contrary, it is exact for a class of nonlinear hyperbolic equations whose coefficients lack spatiotemporal correlation, i.e., exhibit an infinite number of random dimensions.

Keywords

Random Stochastic Probability density function (PDF) Cumulative distribution function (CDF) Langevin equation White noise Colored noise Fokker-Planck equation 

References

  1. 1.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuous Problems. The Clarendon Press/Oxford University Press, Oxford/New York (2000)zbMATHGoogle Scholar
  2. 2.
    Arnold, L.: Random Dynamical Systems. Springer, Berlin/New York (1998)CrossRefzbMATHGoogle Scholar
  3. 3.
    Benabdallahh, A., Serre, D.: Problèmes aux limites pour des systèmes hyperboliques non linéaires de deux équations à une dimension d’espace. C. R. Acad. Sci. Paris 305, 677–680 (1986)Google Scholar
  4. 4.
    Bharucha-Reid, A.T. (ed.): Probabilistic Methods in Applied Mathematics. Academic, New York (1968)zbMATHGoogle Scholar
  5. 5.
    Boso, F., Broyda, S.V., Tartakovsky, D.M.: Cumulative distribution function solutions of advection-reaction equations with uncertain parameters. Proc. R. Soc. A 470(2166), 20140189 (2014)CrossRefGoogle Scholar
  6. 6.
    Broyda, S., Dentz, M., Tartakovsky, D.M.: Probability density functions for advective-reactive transport in radial flow. Stoch. Environ. Res. Risk Assess. 24(7), 985–992 (2010)CrossRefGoogle Scholar
  7. 7.
    Dubois, F., LeFLoch, P.: Boundary conditions for nonlinear hyperbolic systems. J. Differ. Equ. 71, 93–122 (1988)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Evans, L.C.: Partial Differential Equations, 2nd edn. AMS, Providence (2010)zbMATHGoogle Scholar
  9. 9.
    Fox, R.F.: Functional calculus approach to stochastic differential equations. Phys. Rev. A 33, 467–476 (1986)MathSciNetCrossRefGoogle Scholar
  10. 10.
    Fuentes, M.A., Wio, H.S., Toral, R.: Effective Markovian approximation for non-Gaussian noises: a path integral approach. Physica A 303(1–2), 91–104 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Gisclon, M.: Etude des conditions aux limites pour un système strictement hyperbolique via l’approximation parabolique. PhD thesis, Université Claude Bernard, Lyon I (France) (1994)Google Scholar
  12. 12.
    Gisclon, M., Serre, D.: Etude des conditions aux limites pour un système strictement hyperbolique via l’approximation parabolique. C. R. Acad. Sci. Paris 319, 377–382 (1994)zbMATHGoogle Scholar
  13. 13.
    H\(\ddot{\mbox{ a}}\) nggi, P., Jung, P.: Advances in Chemical Physics, chapter Colored Noise in Dynamical Systems, pp. 239–326. John Wiley & Sons, New York (1995)Google Scholar
  14. 14.
    Kozin, F.: On the probability densities of the output of some random systems. Trans. ASME Ser. E J. Appl. Mech. 28, 161–164 (1961)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kurganov, A., Lin, C.-T.: On the reduction of numerical dissipation in central-upwind schemes. Commun. Comput. Phys. 2, 141–163 (2007)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Kurganov, A., Noelle, S., Petrova, G.: Semi-discrete central-upwind scheme for hyperbolic conservation laws and hamilton-jacobi equations. SIAM J. Sci. Comput. 23, 707–740 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Kurganov, A., Petrova, G.: A third order semi-discrete genuinely multidimensional central scheme for hyperbolic conservation laws and related problems. Numer. Math. 88, 683–729 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Kurganov, A., Tadmor, E.: New high-resolution central schemes for nonlinear conservation laws and convection-diffusion equations. J. Comput. Phys. 160, 241–282 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lichtner, P.C., Tartakovsky, D.M.: Stochastic analysis of effective rate constant for heterogeneous reactions. Stoch. Environ. Res. Risk Assess. 17(6), 419–429 (2003)CrossRefzbMATHGoogle Scholar
  20. 20.
    Lindenberg, K., West, B.J.: The Nonequilibrium Statistical Mechanics of Open and Closed Systems. VCH Publishers, New York (1990)zbMATHGoogle Scholar
  21. 21.
    Lundgren, T.S.: Distribution functions in the statistical theory of turbulence. Phys. Fluids 10(5), 969–975 (1967)CrossRefGoogle Scholar
  22. 22.
    Risken, H.: The Fokker-Planck Equation: Methods of Solutions and Applications, 2nd edn. Springer, Berlin/New York (1989)CrossRefzbMATHGoogle Scholar
  23. 23.
    Tartakovsky, D.M., Broyda, S.: PDF equations for advective-reactive transport in heterogeneous porous media with uncertain properties. J. Contam. Hydrol. 120–121, 129–140 (2011)CrossRefGoogle Scholar
  24. 24.
    Tartakovsky, D.M., Dentz, M., Lichtner, P.C.: Probability density functions for advective-reactive transport in porous media with uncertain reaction rates. Water Resour. Res. 45, W07414 (2009)CrossRefGoogle Scholar
  25. 25.
    Venturi, D., Karniadakis, G.E.: New evolution equations for the joint response-excitation probability density function of stochastic solutions to first-order nonlinear PDEs. J. Comput. Phys. 231(21), 7450–7474 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Venturi, D., Karniadakis, G.E.: Differential constraints for the probability density function of stochastic solutions to wave equation. Int. J. Uncertain. Quant. 2, 195–213 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Venturi, D., Sapsis, T.P., Cho, H., Karniadakis, G.E.: A computable evolution equation for the joint response-excitation probability density function of stochastic dynamical systems. Proc. R. Soc. A 468(2139), 759–783 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Venturi, D., Tartakovsky, D.M., Tartakovsky, A.M., Karniadakis, G.E.: Exact PDF equations and closure approximations for advective-reactive transport. J. Comput. Phys. 243, 323–343 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Wang, P., Tartakovsky, A.M., Tartakovsky, D.M.: Probability density function method for Langevin equations with colored noise. Phys. Rev. Lett. 110(14), 140602 (2013)CrossRefGoogle Scholar
  30. 30.
    Wang, P., Tartakovsky, D.M.: Uncertainty quantification in kinematic-wave models. J. Comput. Phys. 231(23), 7868–7880 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Wang, P., Tartakovsky, D.M., Jarman K.D. Jr., Tartakovsky, A.M.: CDF solutions of Buckley-Leverett equation with uncertain parameters. Multiscale Model. Simul. 11(1), 118–133 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Xiu, D., Karniadakis, G.E.: The Wiener-Askey polynomial chaos for stochastic differential equations. SIAM J. Sci. Comput. 24, 619–644 (2002)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing Switzerland 2017

Authors and Affiliations

  1. 1.Department of Mechanical and Aerospace EngineeringUniversity of California, San DiegoLa JollaUSA
  2. 2.Department of MathematicsNorth Carolina State UniversityRaleighUSA

Personalised recommendations